MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer (person): mobile: (b)(6).(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a study patient experienced left external iliac artery stenosis following implantation of a zenith flex with spiral-z technology aaa endovascular graft iliac leg.On (b)(6) 2016, a pre-procedure ct showed that the patient had a stable, juxtarenal aneurysm with a maximum diameter of 52 mm.Their celiac, sma, and both renal arteries were patent.The patient did not have any renal infarcts or evidence of iliac angulation.On (b)(6) 2017, during the initial procedure, three cook devices and five competitor devices were implanted.There were no reported difficulties deploying the devices.Post-procedural imaging showed no evidence of device integrity issues along with no abnormalities.On (b)(6) 2017 (6 days post-procedure) during a follow-up examination, ct imaging showed patent celiac, sma, and renal arteries along with patent devices.No separation of components, migration, or device integrity issues were noted.The maximum aneurysm diameter was 52 mm.On (b)(6) 2017, the patient was discharged from the hospital.On (b)(6) 2017 (337 days post-procedure) during a follow-up examination, "ul imaging" showed patent celiac, sma, and renal arteries along with patient devices.No endoleaks were present and the maximum aneurysm diameter was measured to be 46 mm.On (b)(6) 2018 (503 days post-procedure) during a follow-up examination, ct imaging showed that the patient's celiac, sma, and renal arteries along with the implanted devices were patent.No separation of components, migration, or device integrity issues were identified.No endoleaks were present and the maximum aneurysm diameter was once again measured to be 46 mm.On (b)(6) 2018, the patient had an event of "strictly asymptomatic stenosis at the exit of the upper mesenteric artery" (also described as "atherosclerotic stenosis after the mesenteric stent").A secondary intervention including stenting of the superior mesenteric artery and placement of a competitor ancillary device was performed due to device stenosis in the sma stent.This event was not thought to be related to the procedure and did not involve the complaint device that is the subject of this report.Additionally, on (b)(6) 2018, the patient had an event of stenosis in the left external iliac artery, which is the subject of this report.This was treated during the same secondary procedure mentioned above in which angioplasty and complementary stenting of the left external iliac artery were also completed.The secondary intervention was considered to be a success.On (b)(6) 2018 (657 days post-procedure) during a follow-up examination, "ul imaging" showed patent celiac and renal arteries along with patent devices.The sma artery was no longer patent.No endoleaks were present and the maximum diameter was 46 mm.On (b)(6) 2019 (643 days post-procedure) during a follow-up examination, ct imaging showed patent celiac and renal arteries along with patent devices.The sma artery was still not patent.There was no evidence of separation of components, device migration, or device integrity issues.No endoleaks were present and the maximum aneurysm diameter was noted to be 43 mm.However, asymptomatic sma in-stent occlusion (also described as "occlusion of fenestrated vessels") was diagnosed via ct imaging.As the patient was asymptomatic, no secondary intervention was performed.This event is not related to the device that is the subject of this report.Additional information regarding the patient has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation c.H.R.U de lille informed cook on 05aug2020 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-56-zt) from lot 7448699.Stenosis was reportedly found in the device during a follow-up.Attempts to acquire additional information from the user facility were executed; however, no additional information was provided to cook in response to this incident.The patient reportedly remains in the study.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (7448699) and the related subassembly lot revealed no recorded non-conformances.It should be noted that zsle devices are distributed via one-device lots.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists either in house or in the field and that the complaint device was manufactured to current specifications.Cook also reviewed product labeling.The product ifu, [t_zaaasz_rev3] ¿zenith spiral-z aaa iliac leg with the z-track introduction system,¿ provides the following information to the user related to the reported failure mode: ¿4 warnings and precautions 4.1 general ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.4.5 implant procedure ¿ systemic anticoagulation should be used during the implant procedure based on hospital- and physician-preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.¿ use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.¿ excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5 adverse events 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ claudication (e.G., buttock, lower limb) ¿ embolization (micro and macro) with transient or permanent ischemia or infarction ¿ endoprosthesis: occlusion ¿ graft or native vessel occlusion ¿ renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure) 11 directions for use 11.1 zenith spiral-z aaa iliac leg system 11.1.4 contralateral iliac leg placement and deployment 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.11.1.5 ipsilateral iliac leg placement and deployment 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause was unable to be established.However, thrombus formation is a known inherent risk of using these devices.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10421113
Report Number1820334-2020-01506
Device Sequence Number14188785
Product Code MIH
UDI-Device Identifier10827002552316
UDI-Public(01)10827002552316(17)191128(10)7448699
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2019
Device Model NumberN/A
Device Catalogue NumberZSLE-16-56-ZT
Device Lot Number7448699
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/05/2020
Supplement Date Received by Manufacturer12/11/2020
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date12/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CELIAC STENT (CATALOG # BGP2707-1); COOK- AAA-DIST-BODY-INVERTED-LEG; COOK- PRE-LOADED-FENESTRATED-PROX; LEFT ESTERNAL ILIAC (CATALOG # 6309-6040); RENAL STENT, LEFT (CATALOG # 85351); RENAL STENT, RIGHT (CATALOG # 85351); SMA STENT (CATALOG # BGP2707-1); CELIAC STENT (CATALOG # BGP2707-1); COOK- AAA-DIST-BODY-INVERTED-LEG; COOK- PRE-LOADED-FENESTRATED-PROX; LEFT ESTERNAL ILIAC (CATALOG # 6309-6040); RENAL STENT, LEFT (CATALOG # 85351); RENAL STENT, RIGHT (CATALOG # 85351); SMA STENT (CATALOG # BGP2707-1)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight65